Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 15, NWS Brownsville, TX

July 20, 2006Jim Hogg County, Texas

NWS Brownsville, TX issued this flash flood warning at Jul 20, 2006, 3:21 PM CDT for Jim Hogg County, Texas. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2006, 3:21 PM CDT (20:21 UTC)
Expired
Jul 20, 2006, 4:45 PM CDT
In force
84 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Jim Hogg County, TX

The radar

The Corpus Christi radar (KCRP), 144 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1900 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 202023
FFWBRO
TXC247-202145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
321 PM CDT THU JUL 20 2006

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN JIM HOGG COUNTY IN DEEP SOUTH TEXAS
  THIS INCLUDE THE TOWN OF AGUA NUEVA 

* UNTIL 445 PM CDT

* AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER SOUTHEASTERN JIM HOGG 
  COUNTY.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF JIM HOGG COUNTY. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 2679 9844 2699 9844 2709 9872 2679 9876

$$

TOMASELLI
1 follow-up statement
000 
WGUS74 KBRO 202119
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
415 PM CDT THU JUL 20 2006

TXC247-202125-
JIM HOGG TX-
415 PM CDT THU JUL 20 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN JIM
HOGG COUNTY...

DOPPLER RADAR INDICATES THAT THE HEAVY THUNDERSTORM THAT PRODUCED 
POSSIBLE FLASH FLOODING OVER SOUTHEASTERN JIM HOGG COUNTY HAS 
DECREASED IN INTENSITY. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED FOR SOUTHEASTERN JIM HOGG COUNTY. 

RESIDENTS IN SOUTHEASTERN JIM HOGG COUNTY CAN EXPECT ONLY LIGHT TO 
MODERATE AMOUNTS OF RAINFALL LATE THIS AFTERNOON AND EARLY THIS 
EVENING...WITH ADDITIONAL RAINFALL AMOUNTS OF LESS THAN ONE QUARTER 
OF AN INCH. 

LAT...LON 2679 9844 2699 9844 2709 9872 2679 9876

$$

TOMASELLI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:00 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 20, 2:00 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
200 PM CDT THU JUL 20 2006

.DISCUSSION...H5 RIDGING EXTENDS FROM SOUTH TO NORTH ALONG THE WEST
COAST OF THE UNITED STATES...AND THEN EAST ACROSS THE SOUTHWEST TO
NORTH TEXAS AND FINALLY INTO THE SOUTHERN LOW PLAINS AND THE LOWER
MISSISSIPPI VALLEY. HIGH PRESSURE DOMINATES THE NORTH GULF OF
MEXICO...LEAVING THE DOOR OPEN FOR THE ADVECTION OF TROPICAL
MOISTURE FROM THE GULF OF MEXICO INTO DEEP SOUTH TEXAS ON THE
SOUTHEAST FLOW. IN COMBINATION WITH A PERSISTENT UPPER LEVEL TROUGH
ALOFT...ISOLATED MODERATE TROPICAL RAINSHOWERS WITH EMBEDDED
THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND. THESE SHOWERS MAY
BE ONGOING OVER THE LOWER TEXAS COASTAL WATERS...BUT MAY ONLY BUILD
ASHORE MORE SIGNIFICANTLY WITH THE HELP OF DAYTIME HEATING...AS IS
THE CASE TODAY. LOCALIZED FLOODING IS POSSIBLE...MORESO IN AREAS
THAT HAVE RECEIVED RAIN PREVIOUSLY.

CONDITIONS WILL CHANGE SOMEWHAT BY EARLY NEXT WEEK...AS MIDLEVEL
TROUGHING BECOMES MORE SIGNIFICANT OVER THE MISSISSIPPI VALLEY AND
EVEN THE NORTHWEST GULF OF MEXICO. SUNDAY AND MONDAY...THE MODELS
HINT AT CHANCE POPS DUE TO INSTABILITY MOVING UP FROM THE BAY OF
CAMPECHE...PERHAPS IN THE WAKE OF OR IN CONJUNCTION WITH A TROPICAL
WAVE MOVING THROUGH THE BAY OF CAMPECHE OR THE FORMATION OF A
SURFACE TROUGH ALONG THE EAST MEXICAN COAST. AT THE SAME TIME...HIGH
PRESSURE LOOKS TO BUILD STRONGLY INTO THE GULF FROM THE
EAST...ENHANCING ONSHORE FLOW.

WITH THE ADDITIONAL CLOUD COVER AND INCREASED RAIN CHANCES...
FORECASTED TEMPERATURES ARE LOOKING PRETTY CLOSE TO SEASONAL VALUES.
&&

.MARINE...AT NOON...BUOY 42040 REPORTED SE WINDS AT 8 TO 10 KNOTS
WITH SEAS BETWEEN ONE AND TWO FEET. RELATIVELY TRANQUIL WIND AND
SURF CONDITIONS TO PERSIST FRIDAY AND OVER THE WEEKEND AS SURFACE
HIGH PRESSURE EXTEND WEST ACROSS THE GULF AND ALONG THE UPPER AND
MIDDLE TEXAS COAST. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED FRIDAY AND SATURDAY. AN INCREASE IN RAIN ACTIVITY IS
POSSIBLE FOR SUNDAY AND EARLY NEXT WEEK AS FRONTAL TROUGH MOVES
SOUTH ACROSS THE GULF COAST.
&&

.AVIATION...VFR WILL BE THE PRIMARY CONDITION ACROSS THE RIO GRANDE
VALLEY TONIGHT AND FRIDAY. WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS COULD PRODUCE PERIODS OF MVFR AND BRIEF IFR
CONDITIONS. LOWER VISIBILITIES AND OBSCURATIONS WILL BE DUE TO HEAVY
RAINFALL WITH TEMPORARILY LOWERING CEILINGS.
&&

.PREV DISCUSSION...ISSUED AT 1000 AM CDT THU JUL 20 2006...AN UPPER
TROUGH EXTENDS WEST FROM THE ATLANTIC OCEAN AND ACROSS THE CENTRAL
GULF OF MEXICO TO A LOW HEIGHT CENTER ABOVE SOUTH TEXAS. PARTLY AS A
RESULT OF THIS FEATURE...AND PARTLY DUE TO ABUNDANT LOW LEVEL
TROPICAL MOISTURE ADVECTING TOWARD THE AREA FROM THE SOUTH...
SCATTERED SHOWERS WITH ISOLATED EMBEDDED THUNDERSTORMS ARE ONGOING
OVER THE COASTAL WATERS THIS MORNING. FOR THE MOST PART...THIS
CONVECTION IS REMAINING OFFSHORE...HOWEVER ONCE DAYTIME HEATING
INCREASES...CONVECTION MAY ENCROACH INTO THE COASTAL COUNTIES AS IT
DID YESTERDAY. THE MORNING SOUNDING SHOWS SUFFICIENT INSTABILITY AND
MOISTURE FOR MODERATE THUNDERSTORM DEVELOPMENT THIS AFTERNOON...WITH
THE LIKELIHOOD OF LOCALLY HEAVY RAINFALL. THIS IS CURRENTLY COVERED
ADEQUATELY BY THE INHERITED FORECAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW            76 92 77 92 75 92 / 10 20 05 20 10 30
BROWNSVILLE        76 94 76 93 75 94 / 10 20 05 20 10 30
FALFURRIAS         75 96 74 96 73 96 / 10 20 05 10 10 30
HARLINGEN          74 96 75 94 74 95 / 10 20 05 20 10 30
HEBBRONVILLE       74 97 74 95 73 96 / 20 20 05 10 10 30
MCALLEN            77 97 76 95 76 97 / 10 20 05 10 10 30
PORT ISABEL        78 92 77 91 77 91 / 10 20 05 20 10 30
RIO GRANDE CITY    76 99 76 96 75 99 / 20 10 05 10 10 20
SOUTH PADRE ISLAND 79 89 78 89 79 90 / 10 20 05 10 10 30
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

54/69/VEGA

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Jul 20, 4:07 AM CDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
407 AM CDT THU JUL 20 2006

TXZ248>257-211030-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
407 AM CDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
DEEP SOUTH TEXAS ON THURSDAY. TEMPORARY PONDING OF WATER ON
ROADWAYS AND IN LOW-LYING AREAS IS POSSIBLE WITH THIS ACTIVITY. NO
OTHER HAZARDOUS WEATHER IS ANTICIPATED THROUGH THE PERIOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
DEEP SOUTH TEXAS THROUGH THE PERIOD. TEMPORARY PONDING OF WATER ON
ROADWAYS AND IN LOW-LYING AREAS IS POSSIBLE WITH THIS ACTIVITY. NO
OTHER HAZARDOUS WEATHER IS ANTICIPATED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, Jul 20, 1:34 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
134 PM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TORNADO          SEBASTIAN               26.34N 97.80W
07/20/2006                   WILLACY            TX   PUBLIC

            PUBLIC REPORT RELAYED BY WILLACY COUNTY SHERIFF OF
            TORNADO NEAR SEBASTIAN AND U.S. HIGHWAY 77.

&&

BMILLER
Special weather statement, Jul 20, 1:37 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
137 PM CDT THU JUL 20 2006

TXZ249>257-202000-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-
137 PM CDT THU JUL 20 2006

...WEAK TORNADOES POSSIBLE IN TROPICAL CONVECTION...

AS THUNDERSTORMS DEVELOP AND MOVE ACROSS THE COASTAL COUNTIES OF
DEEP SOUTH TEXAS THIS AFTERNOON...IT IS POSSIBLE FOR AN ISOLATED WEAK
TORNADO TO POP UP. THESE TYPES OF TORNADOES ARE TYPICAL IN TROPICAL
CONVECTION AND USUALLY DO NOT LAST LONG.

NONETHELESS IF YOU ARE OUTDOORS...DO NOT WATCH FOR A TORNADO. SEEK
SHELTER IMMEDIATELY IN NEARBY REINFORCED BUILDINGS. AS A LAST
RESORT...FIND A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH
YOUR HANDS.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:23 PM CDTTornado WarningBROCameron, Willacy17 min
Jul 20, 3:53 PM CDTSevere Thunderstorm WarningBROZapata37 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.